Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Cheyenne, WY

June 1, 2002Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 1, 2002, 6:37 PM MDT for Scotts Bluff County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2002, 6:37 PM MDT (00:37 UTC)
Expired
Jun 1, 2002, 7:15 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 116 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:50 PM MDTHail 1Lyman, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
3890 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS55 KCYS 020037
SVRCYS
NEC157-020115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
635 PM MDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITIES OF...TERRYTOWN...SCOTTSBLUFF...MORRILL...
  MITCHELL...MINATARE...GERING

* UNTIL 715 PM MDT

* AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF LYMAN...OR ABOUT 16 MILES
  SOUTHWEST OF GERING...MOVING NORTH AT 30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM MDT 
SATURDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING FOR BANNER COUNTY
WHICH WAS IN EFFECT UNTIL 645 PM.

LAT...LON 4198 10404 4170 10405 4170 10342 4199 10345
&&
RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:35 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 3:35 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT SAT JUN 1 2002

QSTNRY FNT ROUGHLY FROM DGW TO SE CRNR WY WITH BISECTED
AREA TO THE ENE RIPE FOR TSTMS LATE THIS AFTN AND EVENING.
LAPS SHOWS 2000-3000 J/KG CAPES OVER THIS AREA ALONG WITH
LIFTED INDICES OF -3 TO -6.  SPC HAS MUCH OF THIS IN MDT RISK.
WHILE TSTMS HAVE BEEN RATHER SLOW TO DVLP AND GET STRONGER...
STILL FEEL THIS WILL HAPPEN IN THE ABOVE DISCUSSED AREA THIS
EVENING AS SHORWAVE TROFS ROLL UP FROM THE SW.  20 PERCENT POPS
WILL BE ENOUGH FOR EVENING TSTMS ALG AND W OF I-25 THIS EVENING.
WITH DRIER/DOWNSLOPE FLOW SETTING UP BEHIND THE SHORTWAVES ON
SUNDAY...A MOSTLY SUNNY DAY ON TAP WITH ONLY ISOLD AFTN TSTMS.
TEMPS WILL BE NOT QUITE AS WARM...ESPECIALLY NRN/WRN CWA.
STRONG CDFNT IS STILL EXPECTED TO COME S SUNDAY NIGHT...WITH
SCT POPS IN ORDER FOR SHWRS AND EVENING TSTMS...NRN PART OF CWA
MAY ACTUALLY SEE THIS OCCURRING LATE SUN AFTN.  A MUCH COOLER AND
SHOWERY DAY ON TAP FOR MON WITH WEAK UPPER LOW NEAR LAS.  THESE
SHWRS WILL PERSIST MON NIGHT AND GIVEN 1000-500MB THICKNESSES...
RAIN WILL LIKELY CHANGE TO SNOW IN THE MTNS AND PERHAPS MIX AT
RWL/LAR.  SCT SHWRS LINGERING ON TUESDAY ALONG WITH QUITE COOL
TEMPS.  NO SGFNT MODEL DIFFERENCES EXPECT FOR WRMR FWC MAX TEMPS
MONDAY VS. COOLER FAN WHICH LOOKS TOO MUCH SO.

.EXTENDED...
LOOK FOR IMPROVING CONDITIONS BY MIDWEEK AS UPPER TROF PULLS AWAY
AND SHORT WAVE RIDGE BEGINS BUILDING OVER WY.  STILL A CHANCE OF
SHOWERS IN/NEAR THE MOUNTAINS ON WEDNESDAY IN NORTHWEST FLOW ALOFT...
FOLLOWED BY A DRYING TREND WITH WARMING TREND.

.CYS...
WY...NONE.
NE...NONE.

HATTEN/BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:05 PM MDTSevere Thunderstorm WarningCYSBanner40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.